Plaquenil

I am currently waiting for full diagnosis. I have been informed that I have got a Connective Tissue Auto Immune Disorder possibly SLE. In 2004 I had positive tests for Lupus and thick blood and was hospitalised for a week and under the consultant for a year. I was informed at that time that I may have had a FALSE Positive as a result of a viral infection and they didn't want to label me. I have had various illnesses since. I have been really unwell for the past 6 months and have been fobbed of by a number of GP's. I finally saw a Rheumatology Consultant in August and was informed by the consultant that I probably had it all along and my various illnesses were all connected. I was placed on Plaquenil just over two weeks ago. I was really amazed as my joint swelling had actually gone down. Unfortunately I woke yesterday with a headache that won't shift and a measles type rash. The out of hours GP couldn't decide as to whether or not I had a virus, flare up or reaction to Plaquenil. Has anybody else had similar reactions? I would be lovely to hear your experiences. Love & hugs xoxoxo

5 Replies

oldestnewest
  • My advice is to stop taking the Plaquenil until you can get your rheumatologist's opinion if your GP has no clue. Small rashes can rapidly become big very serious ones. Although people aren't supposed to take advice from forums, this bit of advice is very well founded from years of experience and reliable reading. Stopping the Plaquenil can do no harm whatsoever. Continuing to take it might be harmful.

    The usual way to see if a new medicine is causing side effects is to stop it and then "challenge" at very low doses to see if the Plaquenil is responsible. The challenge should only be done under medical supervision. There's another anti - malarial called Mepacrine in the UK which might suit you better if you have the misfortune to be one of those people who can't tolerate Plaquenil for some reason.

    The anti malarials have such a huge range of benefits, it's a pity not to be able to be able to take them. I know two people who had very bad skin reactions to Plaquenil who are fine on Mepacrine.

    Good Luck!

    Hermione

  • Thanks Hermione, I really appreciate your advice. I was really pleased when my swelling went down and I'm so glad to hear that if Plaquenil is not for me then there is another medication I can try. I'm not feeling too good at the moment. As well as the overall rash I've also got a headache that's not shifting and feel really exhausted. I started to feel like my normal self when I was in work Tuesday - Friday and people even commented that I looked great. So this has really hit me like a ton of bricks.

    I only registered with this group today.

    I'm glad I'm not alone and that there are people out there who understand what I'm going through and can share their experiences.

    Many thanks again Hermione x x

  • Hi Hermione, Just a quick update to let you know that I did have a really bad reaction to the Plaquenil and ended up being admitted into hospital for a few days . I've been placed n steroids and was found to have a Vitamin D Deficiency. They appear to be getting closer to a formal diagnosis.

    Hope you keeping well.

    Best wishes

    x x x

  • Thank you for the up date although I am very sorry that it was the Plaquenil and the reaction was so bad. I was wondering about it and had been going to ask. I hope you'll be feeling much better soon. I also hope you don't have to wait long to see your rheumy - pester them for as early an appointment as possible. You had to wait long enough for diagnosis and treatment, so let that empower you! You had alreasy beeen feeling some of these.

    There are several other medicines used to treat LE but the anti malarials have a wide range of huge benefits, so it's really worth being assertive about the Mepacrine option. Some doctors seem unaware of it it still. It has to be put into pill form by a compounding pharmacy- the hospital pharmacy in the UK. St Thomas' has been using it for years.

    Mepacrine is especially known for energising! Our agenda has to be to be as well as possible as soon as possible, so that the effects of lupus on our life are minimised. However good our doctors are, they are dealing with hundreds if not thousands - we have to look after ourselves as numero uno and get the best out of the health care system we live with.

    The next sort of medicines are known as disease -modifying, steroid -sparing medicines . They are immunosuppressants, as used in cancer and organ replacement to prevent rejection but used in much lower doses in lupus. Many people need these as well as an anti malarial and they can be an important part of an effective cocktail. If at all possible, an anti-malarial should form the base.

    Prednisone has a vital role to play and can save lives but it is a double edged sword because the long term sisde effects are serious. The short term ones can be pretty unpleasant too. It is used these days for as short a time at as low a dose as possible.

    Vitamin D deficiency is very common indeed in society in general it seems, as well as the SLE population ( and some other AI diseases from what I have read).

    I have been avoiding and protecting against the sun, too successfully one might say, for many years. My vitamin D is very low indeed ( only 14 somethings). I am not at all sure how this is affecting me symptomwise, but obviously it's not desirable. My GP handles this following advice from St Thomas'.

    I have never been on Pred but I know that supplementation is a serious issue for people on this med regardless of age because of the osteoporosis issue. I take 2 x VitaminD 3 a day as well as the calcium and vitamin D supplement I was already on because of my age. My GP suggested I get the 'Sunvite' brand which I buy from Holland Barrett using their special offer, 2 for 1 or whatever the bargain offer is.

    I have to get tested next week and I'll ask again about injections if there is no improvement. Both St Tom's and my GP do not recommend injections.

    The Vit D-3 thing is another issue but I thought I'd mention it on this thread so you can research it. "Knowledge is power".

    All the best and I hope you'll keep in touch. Your experiences will help others.

    :)

    Hermione

  • Hi Hermione,

    How are you? I hope that you are ok.

    Thank you for your reply. I will really take on board your advice. I am due to see my Rheumy on the 26th. I saw dermatologist yesterday who confirmed that one of my skin rashes is probably due to auto immune and other was due to reaction to Plaquenil. I'm also due to have MRI scan on the 29th. I had CT Scan whilst in hospital due to headaches and high blood pressure. The CT scan came back ok.

    My Vit D levels are currently below 4 so I have been placed on 20000 Units of Vit B by the hospital. I am also on prednisolone for four weeks which are to be reduced after every 7 days.

    My allergy blood test came back really high (over 246) which is understandable given my reaction to Plaquenil, but I believe that it has been over 200 in the past. Do you know if this is also part of disorder?

    I've taken some sick leave due to extreme tiredness and feeling light headed at times. My joints have also started to ache and swell again. I'm hoping that I will begin to feel more like my normal self by the end of the week.

    One consultant has advised me to try GoGi Berry Juice. Have you ever tried this?

    Thank you once again for your very valuable advice.

    Please keep in touch.

    Best wishes

    Anita

    x x x

You may also like...